Alert archive / California / Wind Advisories in 2023
Wind Advisory 31, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at May 8, 2023, 12:57 PM PDT for San Bernardino County, California. It took effect at May 9, 2023, 5:00 PM PDT. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- May 8, 2023, 12:57 PM PDT (19:57 UTC)
- In effect from
- May 9, 2023, 5:00 PM PDT
- Expired
- May 10, 2023, 12:04 PM PDT
- In force
- 19 hr
- Issued by
- NWS Las Vegas, NV
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2502 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
674 WWUS75 KVEF 081957 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1257 PM PDT Mon May 8 2023 CAZ523-092100- /O.NEW.KVEF.WI.Y.0031.230510T0000Z-230511T0400Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 1257 PM PDT Mon May 8 2023 ...WIND ADVISORY IN EFFECT FROM 5 PM TUESDAY TO 9 PM PDT WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Western Mojave Desert including Barstow-Daggett. * WHEN...From 5 PM Tuesday to 9 PM PDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
4 follow-up statements
561 WWUS75 KVEF 090921 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 221 AM PDT Tue May 9 2023 CAZ523-100000- /O.CON.KVEF.WI.Y.0031.230510T0000Z-230511T0400Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 221 AM PDT Tue May 9 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 9 PM PDT WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts 40 to 50 mph expected. * WHERE...Western Mojave Desert including Barstow-Daggett. * WHEN...From 5 PM this afternoon to 9 PM PDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
752 WWUS75 KVEF 091631 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 931 AM PDT Tue May 9 2023 CAZ523-100500- /O.CON.KVEF.WI.Y.0031.230510T0000Z-230511T0400Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 931 AM PDT Tue May 9 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 9 PM PDT WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts 40 to 50 mph expected. * WHERE...Western Mojave Desert including Barstow-Daggett. * WHEN...From 5 PM this afternoon to 9 PM PDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
626 WWUS75 KVEF 100407 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 907 PM PDT Tue May 9 2023 CAZ523-102000- /O.CON.KVEF.WI.Y.0031.000000T0000Z-230511T0400Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 907 PM PDT Tue May 9 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts 40 to 50 mph. * WHERE...Western Mojave Desert including Barstow-Daggett. * WHEN...Until 9 PM PDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
701 WWUS75 KVEF 101904 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1204 PM PDT Wed May 10 2023 CAZ523-102015- /O.CAN.KVEF.WI.Y.0031.000000T0000Z-230511T0400Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 1204 PM PDT Wed May 10 2023 ...WIND ADVISORY IS CANCELLED... Breezy conditions will continue through early evening around Barstow but overall speeds will continue to trend downward and remain below 40 mph gusts. As such...wind advisory has been cancelled early. $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at May 8, 1:30 AM PDT, 11 hours 27 minutes earlier.
Area forecast discussion, May 8, 1:30 AM PDT, 11 hours 27 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 130 AM PDT Mon May 8 2023 .SYNOPSIS...Breezy conditions are expected today as a shortwave trough passes north of the area, however wind impacts are expected to be limited and isolated. By midweek, a low- pressure system developing off the southern California coast will move eastward across the region, increasing wind speeds, decreasing temperatures, and possibly triggering a few showers across the southern Great Basin. By the end of the week, a ridge of high pressure will build over the region, allowing temperatures to climb to above- normal levels. && .SHORT TERM...Today through Wednesday Night. Disturbances moving through the mean upper level flow over the Western US which will influence our weather through the first half of the week. The first wave will lift through northern Nevada today and tonight. Since the low itself will be well north of the area, the wind impacts should be limited as the pressure gradient is unremarkable and there is no significant increase in the low level wind profiles. There is a brief uptick in probabilities to about 60%- 70% for wind gusts of 40 MPH or greater in the western Mojave Desert and a few ensemble members around Barstow, CA touch 40 MPH gusts today, but because its only a brief period and not a supportive synoptic set up there isn't a strong signal for impactful winds today. No wind headlines are needed based on the latest information with generally breezy west to southwest winds gusting 25 to 35 MPH with localized gusts to 40 MPH in wind prone areas of San Bernardino County. Other than the winds, not expecting any significant weather today or tonight with mostly clear skies and dry conditions. With decent mixing from the breezy winds, high temperatures today should be a few degrees warmer than yesterday which will get the most locations close to normal. Another system will swing through the desert Southwest on Tuesday into Wednesday. While this low will be stronger and pass directly through the region on Wednesday, the overall impacts from the system are expected to remain low. As the trough axis pushes eastward, forcing will increase which will bring increasing cloud cover. Isolated showers will be possible Tuesday and Wednesday afternoons in the Southern Great Basin, however with limited moisture these showers should not produce much rain and cause very little impacts. Winds will be the main concern as the pressure gradient tightens and decent 850mb to 700mb winds develop. However, the low center and trough axis are expected to move through southern California into Southern Arizona, which would limit the wind potential as the pressure gradient slacks significantly with the system moving directly overhead. Models show a potentially phasing system though Tuesday night into Wednesday, which lowers confidence in the overall synoptic setup slightly as these can be difficult for models resolve. Probabilities for wind gusts of 40 MPH or greater On Tuesday and Wednesday are a bit higher than today, showing 60% to 80% probabilities through a larger area of the western Mojave Desert, and still low (20%) to no probabilities elsewhere. There are also a few more ensemble members showing wind gusts to around 40 MPH for Barstow, but its still not a model consensus and all members remain around marginal impact levels for wind gusts. CUrrently not anticipating widespread wind impacts from the incoming Tuesday- Wednesday system based on the probabilities and synoptic set up, but it will be interesting to see what the hi-res models do with the phasing system as it moves into the short-range model domain. A shift in the low's path or timing could change that slightly. On that note though- even if the models did change, not expecting high impact winds out of this system in any scenario. Temperatures on Tuesday will remain comparable to today's temperatures before a slight cool down is expected as the low moves through on Wednesday. .LONG TERM...Thursday through Sunday. A weather pattern change will bring quiet but hot conditions to the area in the extended. Thursday will act as the transition day with temperatures right around normal. On Friday and over the weekend temperatures are forecast to be 5-10 degrees above normal which raises the prospect of heat risk in the lower elevation deserts where moderate heat risk is forecast to expand from Friday through Sunday. Otherwise, mostly clear skies and daily afternoon breezes are forecast with very little chance of reaching any temperature records. && .AVIATION...For Harry Reid...South to southwest winds with gusts of 20 to 30 knots are expected this afternoon and Tuesday afternoon. Lighter winds are possible each morning, which could lead to a brief period of winds backing around as far as 160-170 before veering again as temperatures rise later in the morning. No operationally significant clouds or weather expected through Tuesday. For the rest of southern Nevada, northwestern Arizona, and southeastern California...Gusty southwesterly winds are expected over much of the region today and Tuesday. This afternoon, the strongest gusts of 30 to 50 knots are expected over the Sierra Nevada, with 30 to 40 knots over the western half of San Bernardino County. Tonight through Tuesday afternoon, the strongest gusts of 30 to 40 knots are expected over the western half of San Bernardino County. No operationally significant clouds or weather expected through Tuesday. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Nickerson LONG TERM...Salmen AVIATION...Morgan For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.